Alert archive / Indiana / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 51, NWS Northern Indiana

May 31, 1998Noble County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at May 31, 1998, 12:17 PM EST for Noble County, Indiana. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 31, 1998, 12:17 PM EST (17:17 UTC)
Expired
May 31, 1998, 1:05 PM EST
In force
48 min
Issued by
NWS Northern Indiana
Area
Whole counties

County Noble County, IN

The radar

The Northern Indiana radar (KIWX), 24 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 12:40 PM ESTHail 0.75Albion, IN
May 31, 12:45 PM ESTHail 0.88Kendallville, IN
May 31, 1:10 PM ESTHail 0.75Ligonier, IN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 12:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1998-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1998-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 10:14 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, May 31, 10:14 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1014 AM EST SUN MAY 31 1998

THUNDERSTORMS THE MAIN CONCERN THIS UPDATE. BEST CHANCE OF CONVECTION
OVER SE ZONES INTO EARLY AFTERNOON BUT WOULD NOT BE SURPRISED IF A
FEW SHOWERS OR THUNDERSTORMS POPPED UP ELSEWHERE AS SECONDARY FRONT
SWEEPS ACROSS THE AREA. ADAP FIELDS INDICATING THE MOST UNSTABLE AIR
FROM NORTHERN INDIANA INTO EAST CENTRAL MISSOURI WHERE ENHANCED
CLOUDINESS IS CURRENTLY DEVELOPING PER SATELLITE LOOP. ETA
INDICATING CAPES APPROACHING 3000 J/KG OVER SE ZONES BY 18Z. SEVERAL
PARAMETERS STILL FAVORABLE INTO EARLY AFTERNOON OVER SE HALF OF CWA
FOR STRONG/SEVERE THUNDERSTORMS. WOULD LOWER POPS IN INDIANA ZONES
TO CHANCE AND ADD CHANCE POPS TO MI ZONES ST. JOSEPH TO HILLSDALE
THROUGH EARLY AFTERNOON.

1 KM VIS INDICATING A FAIR AMOUNT OF BREAKS IN THE CLOUDS THIS
MORNING WHICH SHOULD KEEP TEMPS ON TRACK TO NEAR CURRENT FORECAST
VALUES IN OH ZONES. TEMPERATURES WILL NEED TO BE ADJUSTED IN
INDIANA ZONES...PROBABLY INTO THE MID 80S. MICHIGAN ZONES WILL LIKELY
NEED TO BE TWEAKED ALSO AS TEMPERATURES HAVE CLIMBED INTO THE LOW 80S
IN SOME LOCATIONS. CAA SHOULD BRING TEMPS DOWN BEFORE MICHIGAN
ZONES CLIMB AJNY HIGHER THAN 85.

.IWX...NONE.

TAL

In the hours before

Special weather statement, May 31, 7:20 AM EST, 4 hours 57 minutes before
MIZ077>081-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EST SUN MAY 31 1998

...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED...

THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE
BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE.

THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

OHARA
Special weather statement, May 31, 7:20 AM EST, 4 hours 57 minutes before
MIZ077>081-311400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
720 AM EST SUN MAY 31 1998

...THE TORNADO WATCH FOR SOUTHERN MICHIGAN HAS BEEN CANCELLED...

THE COUNTIES THAT HAVE BEEN CLEARED FROM THE WATCH ARE
BERRIEN...CASS...ST. JOSEPH...BRANCH AND HILLSDALE.

THE THUNDERSTORMS HAVE MOVED EAST OUT OF THE AREA.

OHARA

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:54 AM ESTTornado WarningIWXLaGrange, Steuben36 min
May 31, 12:14 PM ESTTornado WarningIWXDeKalb51 min
May 31, 12:35 PM ESTTornado WarningIWXNoble50 min
May 31, 12:49 PM ESTTornado WarningIWXAllen46 min
May 31, 1:05 PM ESTTornado WarningIWXDeKalb30 min
May 31, 1:07 PM ESTSevere Thunderstorm WarningIWXWhitley48 min
May 31, 1:35 PM ESTSevere Thunderstorm WarningIWXAllen50 min
May 31, 1:39 PM ESTSevere Thunderstorm WarningIWXAllen46 min
May 31, 1:48 PM ESTSevere Thunderstorm WarningIWXGrant62 min
May 31, 1:59 PM ESTSevere Thunderstorm WarningIWXBlackford46 min
May 31, 2:05 PM ESTTornado WarningIWXBlackford, Grant50 min
May 31, 2:09 PM ESTSevere Thunderstorm WarningIWXJay51 min
May 31, 2:31 PM ESTSevere Thunderstorm WarningIWXAdams, Wells49 min
May 31, 3:38 PM ESTSevere Thunderstorm WarningIWXGrant47 min
May 31, 4:15 PM ESTTornado WarningIWXBlackford35 min
May 31, 4:23 PM ESTSevere Thunderstorm WarningIWXJay32 min
May 31, 4:29 PM ESTTornado WarningIWXJay31 min
May 31, 12:24 PM ESTSevere Thunderstorm WarningIWXWilliams46 min
May 31, 12:59 PM ESTSevere Thunderstorm WarningIWXDefiance, Fulton, Henry46 min
May 31, 1:16 PM ESTTornado WarningIWXDefiance, Paulding49 min
May 31, 1:45 PM ESTTornado WarningIWXHenry50 min
May 31, 1:51 PM ESTTornado WarningIWXPutnam64 min
May 31, 2:40 PM ESTSevere Thunderstorm WarningIWXAllen, Van Wert45 min
May 31, 5:00 AM ESTSevere Thunderstorm WarningIWXBranch, Hillsdale50 min

Nearby

Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.